Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 331, NWS Norman, OK

June 10, 1998Seminole County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 10, 1998, 3:30 PM CDT for Seminole County, Oklahoma. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 10, 1998, 3:30 PM CDT (20:30 UTC)
Expired
Jun 10, 1998, 4:15 PM CDT
In force
45 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Seminole County, OK

The radar

The Norman radar (KTLX), 65 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 3:50 PM CDTThunderstorm Wind 52Bowlegs, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 8.5 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1998-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1631 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1998-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1631 J/kg
Mixed-layer CIN
-273 J/kg
Mixed-layer LCL
944 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

405 
WUUS1 KOKC 102032 RRA
SVROKC
OKC133-102115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT WED JUN 10 1998

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     SEMINOLE COUNTY IN CENTRAL OKLAHOMA

* UNTIL 415 PM CDT

* AT 330 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER   
DEWRIGHT...MOVING EAST-NORTHEAST AT 20 MILES PER HOUR.

* LOCATIONS IN THE WARNING INCLUDE WEWOKA...SEMINOLE...LIMA...
  DEWRIGHT AND BOWLEGS

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS TO AT LEAST 60 MPH 
ARE LIKELY. SEEK SHELTER INDOORS...AWAY FROM WINDOWS...AND AVOID 
ELECTRICAL APPLIANCES AND TELEPHONES.

LAT...LON 3502 9674 3497 9659 3511 9651 3530 9645
          3534 9661
MMT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:00 PM CDT, 30 minutes earlier.

Area forecast discussion, Jun 10, 3:00 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
300 PM CDT WED JUN 10 1998

CNVCTN INCRSG OVR NTX/SRN OK AHD OF MID LVL WV MOVG NWD. THIS
FEATURE IS NOT PICKED UP BY MDLS. EXPCT PCPN TO OVRSPRD MUCH OF SRN
AND CNTL ZNS THIS EVENING. ANOTHER SHTWV APCHG SWRN NM WL MOVE NE
AND INCRS PCPN OUT W LATER ON TNGT. PREV PCPN OVR SRN OK AND TX PTN
OF FA HAS RESULTED IN SATURATED GROUND...SO WL GO WITH A FLASH FLOOD
WATCH FOR THOSE AREAS TNGT.

WL SIDE WITH THE AVN AND ITS FASTER MVMT OF SHTWV...WHICH SHUD MOVE
NE OF AREA THU AFTN. BLV THAT AVN/NGM ARE TOO DEEP WITH SFC LOW OVR
CNTL PLNS ON THU...SO WL FOLLOW ETA SFC FEATURES WHICH KEEPS SFC
TROF FURTHER W. RESIDUAL MSTR AND ANY LO CLDS MAY HAMPER INSOLATION
EARLY...BUT EXPCT ENUF BREAKS IN CLDS DURG AFTN FOR TEMPS TO REACH
MOS VALUES.

NOT TOO MUCH CHG IN THE OVERALL PATERN THRU 48 HRS...AND CONFIDENCE
IN MDL DEPICTIONS NOT EXTREMELY HIGH. THU NGT AND FRI SHUD BE A
RELATIVE LULL IN PCPN...SO WL KEEP POPS IN THE SLGT CHC CATEGORY.
AVN BRINGS MAIN UPR TROF OUT TO THE 4-CORNERS AREA BY BEGINNING OF
DAY SAT...SO WL INCRS POPS FRI NGT AND SAT.   ..04..

GAG 66/90/62/94 4222    PNC 73/89/68/90 4322    HBR 69/92/67/95 67222
SPS 70/93/69/96 +222    OKC 71/87/69/92 7322    DUA 74/89/71/91 +322

.OKC...
OK...FLASH FLOOD WATCH TNGT ZNS 37>48..50>52.
TX...FALSH FLOOD WATCH TNGT ZNS 84>90.

In the hours before

Local storm report, Jun 10, 1:01 PM CDT, 2 hours 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
101 PM CDT WED JUN 10 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    DUNDEE                    TX   2.00 INCH HAIL
06/09/98   ARCHER

0700 PM    4 W WINDTHORST            TX   .88 INCH HAIL
06/09/98   ARCHER

1150 PM    7 SE MARLOW               OK   1.25 INCH HAIL
06/09/98   STEPHENS

1225 AM    MOUNTAIN VIEW             OK   1.75 INCH HAIL
06/10/98   KIOWA

1225 AM    MOUNTAIN VIEW             OK   60 MPH WIND GUST
06/10/98   KIOWA

1210 AM    MOUNTAIN VIEW             OK   1.00 INCH HAIL
06/10/98   KIOWA

1215 AM    8 S COWDEN                OK   1.00 INCH HAIL
06/10/98   WASHITA

1215 AM    8 S COWDEN                OK   60 MPH WIND GUST
06/10/98   WASHITA

MMT
Local storm report, Jun 10, 1:01 PM CDT, 2 hours 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
101 PM CDT WED JUN 10 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    DUNDEE                    TX   2.00 INCH HAIL
06/09/98   ARCHER

0700 PM    4 W WINDTHORST            TX   .88 INCH HAIL
06/09/98   ARCHER

1150 PM    7 SE MARLOW               OK   1.25 INCH HAIL
06/09/98   STEPHENS

1225 AM    MOUNTAIN VIEW             OK   1.75 INCH HAIL
06/10/98   KIOWA

1225 AM    MOUNTAIN VIEW             OK   60 MPH WIND GUST
06/10/98   KIOWA

1210 AM    MOUNTAIN VIEW             OK   1.00 INCH HAIL
06/10/98   KIOWA

1215 AM    8 S COWDEN                OK   1.00 INCH HAIL
06/10/98   WASHITA

1215 AM    8 S COWDEN                OK   60 MPH WIND GUST
06/10/98   WASHITA

MMT
Local storm report, Jun 10, 1:33 PM CDT, 1 hour 57 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
133 PM CDT WED JUN 10 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0716 PM    VERNON                    TX   .75 INCH HAIL
06/09/98   WILBARGER

CW
Local storm report, Jun 10, 1:33 PM CDT, 1 hour 57 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
133 PM CDT WED JUN 10 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0716 PM    VERNON                    TX   .75 INCH HAIL
06/09/98   WILBARGER

CW
Local storm report, Jun 10, 2:35 PM CDT, 55 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
235 PM CDT WED JUN 10 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0234 PM    3 S TISHOMINGO            OK   WIND DAMAGE
06/10/98   JOHNSTON                       2 INCH DIAMETER TREE LIMBS
                                          DOWN

SC/TL
Local storm report, Jun 10, 2:35 PM CDT, 55 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
235 PM CDT WED JUN 10 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0234 PM    3 S TISHOMINGO            OK   WIND DAMAGE
06/10/98   JOHNSTON                       2 INCH DIAMETER TREE LIMBS
                                          DOWN

SC/TL

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:09 PM CDTFlash Flood WarningOUNMurray2 hr
Jun 9, 7:15 PM CDTSevere Thunderstorm WarningOUNTillman45 min
Jun 9, 7:31 PM CDTSevere Thunderstorm WarningOUNCarter, Johnston, Love, Marshall44 min
Jun 9, 7:31 PM CDTSevere Thunderstorm WarningOUNPontotoc44 min
Jun 9, 7:58 PM CDTSevere Thunderstorm WarningOUNCoal47 min
Jun 9, 8:06 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan39 min
Jun 9, 8:09 PM CDTSevere Thunderstorm WarningOUNLove51 min
Jun 9, 8:43 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal47 min
Jun 9, 8:43 PM CDTSevere Thunderstorm WarningOUNBryan47 min
Jun 9, 8:44 PM CDTSevere Thunderstorm WarningOUNTillman46 min
Jun 9, 8:55 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman50 min
Jun 9, 9:41 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Stephens34 min
Jun 9, 10:02 PM CDTSevere Thunderstorm WarningOUNComanche, Kiowa43 min
Jun 9, 10:15 PM CDTSevere Thunderstorm WarningOUNStephens45 min
Jun 9, 10:44 PM CDTSevere Thunderstorm WarningOUNComanche46 min
Jun 9, 10:54 PM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Stephens51 min
Jun 9, 11:14 PM CDTSevere Thunderstorm WarningOUNMurray31 min
Jun 9, 11:18 PM CDTFlash Flood WarningOUNMurray87 min
Jun 9, 11:46 PM CDTSevere Thunderstorm WarningOUNGarvin, Stephens44 min
Jun 9, 11:49 PM CDTSevere Thunderstorm WarningOUNJohnston, Murray, Pontotoc41 min
Jun 10, 12:05 AM CDTSevere Thunderstorm WarningOUNCaddo, Kiowa, Washita40 min
Jun 10, 12:47 AM CDTSevere Thunderstorm WarningOUNCoal28 min
Jun 10, 1:18 AM CDTSevere Thunderstorm WarningOUNAtoka27 min
Jun 10, 2:12 PM CDTSevere Thunderstorm WarningOUNCarter, Johnston, Marshall48 min
Jun 10, 2:43 PM CDTSevere Thunderstorm WarningOUNJohnston, Murray, Pontotoc47 min
Jun 10, 6:15 PM CDTSevere Thunderstorm WarningOUNGarfield45 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.